Understanding your sudden changes with Diabetes

Dr. Bill Quick Health Pro
  • You've had type 2 diabetes for a while, and suddenly you realize you don't feel as good as you had been feeling. You notice your vision has become blurry, you have frequent urination, you're more tired, and your blood glucose levels have climbed. Your diabetes is out of whack.


    What happened? There are several possibilities that will need to be evaluated. And sometimes the problem is a combination of things, rather than one simple answer. It's time to check with your physician or diabetes nurse educator.

    Maybe you have an acute illness, such as a respiratory or urinary or skin infection, which has caused your blood glucose to climb. Treating the acute illness should result in improvement in your diabetes control, but for the short time that the illness is active, you may need to increase your diabetes medications.

    Add This Infographic to Your Website or Blog With This Code:

    Or maybe you were started on a new medication for some other reason. Typically, the medications most likely to cause diabetes to go haywire are the "steroids" (also called "corticosteroids") which might have been prescribed for conditions ranging in severity from poison ivy to cancer. If you will be on the steroid for a prolonged time, your diabetes program will definitely need adjustment. And if you're on high doses for even a few days, you might need supplemental diabetes medication.

    Or perhaps you've gone off your meal plan. If you're having problems sticking to a meal plan that seemed reasonable for you previously, you'll want to talk things over with a diabetes dietitian, and get back on track.

    Or maybe you've decreased your exercise level. Exercise is great to hold down your blood glucose, if done regularly. But if you decrease your exercise level, you can anticipate your glucose levels to climb. And maybe the change in exercise level was due to worsening of some other disorder such as hypothyroidism, chronic lung disease, or congestive heart failure, that made you too tired to exercise.

    Or maybe you quit your diabetes pills: because they didn't seem to be doing anything, or they cost too much, or you kept forgetting to take them, or you ran out. Whatever the reason, quitting these medications will almost inevitably cause your glucose levels to rise. It's rare that people with diabetes can safely quit these medications unless they've made substantial changes to their lifestyle, such as losing a ton of excess weight.

    But maybe the reason you're again having symptoms is none-of-the-above. Maybe you've been sticking with your meal plan, exercising, taking your medications faithfully, and don't have any new illness or new medications. How to explain symptoms sneaking back in this case?

    The answer is simple: type 2 diabetes is well-known to be a progressive disorder. Whether it progresses slowly, or more rapidly, or sometimes not at all, it's completely unsurprising to physicians that patients who seem to be doing everything right, and who previously had excellent control, may later have elevated glucose, and indeed symptoms may return. It's the nature of the beast.

  • Add This Infographic to Your Website or Blog With This Code:

    What to do? First, as pointed out above, it's up to your physician to sort through all the other possibilities that might be causing the glucose levels to rise and causing you to have diabetes symptoms.

    If there are no other reasons, it's time to shift gears on your diabetes program: If you have been taking one diabetes pill, and it's not at the maximal recommended dose, the dose should be increased. If it's at the highest dose, it's time to add a second medication; adding a second medication almost always helps more than switching from one medication to another. The second medication might be another oral agent, or might be the injectible medication, Byetta.

    If you are already on two diabetes medications, and having hyperglycemia and symptoms, there are several choices: add insulin to the two, switch from your present program to insulin, or add a third medication. There clearly will be reasons to choose one or another of these options, and frequently it's best to get an evaluation from an experienced diabetes team at this stage.

    Maybe it's time to start insulin. In the past, some doctors took the approach that if the patient needed insulin, they should have all their previous diabetes medications discontinued. But that approach has fallen out of favor, and most physicians now add a single shot of long-acting insulin daily. Whether it's Lantus, Levemir, or NPH, adding a single shot to the medications the patient previously was taking often does the trick. Later, as the diabetes progresses further, doses may need to be increased, or two daily injections of long-acting insulin may be needed, and at some point, additional meal-time insulin may prove helpful.

    A recent consensus statement issued by the American Diabetes Association and the European Association for the Study of Diabetes recommends adding basal insulin to a patient's medications if the A1C remains >7.0% despite lifestyle changes and administration of metformin. Thus, it is quite acceptable to use basal insulin as second-line therapy after metformin, rather than continuing to fiddle around with more diabetes pills and Byetta.

    There are some very good practical reasons to start insulin at this time. First of all, it's easy to adjust doses. Second, it's relatively cheap compared to some of the newer name-brand pills that aren't available as generics. Third, there are only two side effects to watch for, although admittedly they can be big problems for some patients: hypoglycemia and weight gain.

    So, if your diabetes is acting up, and you're feeling down, it's time for reevaluation. If no easily correctable problem is found, it's time to add more medication. And the additional medication might be another pill, or injections of Byetta or insulin. Sure, it's more work, but you'll feel better, and keeping your blood glucose under control will decrease the risk of future complications.

Published On: July 25, 2009